Texas, 2019

Hail and Damaging Winds in Texas, March 25, 2019

March 25, 2019 · NWS SHV · 7 events in 3 counties and zones

Warm and moist air began to return north across the Ark-La-Tex during the daytime hours on March 24th, ahead of an upper level shortwave trough that traversed east across Southern Oklahoma and North Texas. This resulted in scattered showers and thunderstorms to develop during the evening over Southeast Oklahoma and portions of North Texas, where better instability developed earlier in the day in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Warm and moist air began to return north across the Ark-La-Tex during the daytime hours on March 24th, ahead of an upper level shortwave trough that traversed east across Southern Oklahoma and North Texas. This resulted in scattered showers and thunderstorms to develop during the evening over Southeast Oklahoma and portions of North Texas, where better instability developed earlier in the day in response to daytime heating. Despite the marginal instability near the surface, ample shear and forcing were noted aloft ahead of this approaching disturbance and associated cold front, where several supercell thunderstorms developed over these areas during the evening. Additional scattered severe thunderstorms spread east southeast into Northeast Texas and Southern McCurtain County Oklahoma during the early morning morning hours. Large hail reports were received across portions of these areas, before the storms organized into a cluster and surged southeast across portions of East Texas and Northwest Louisiana. Damaging winds became prevalent along this line of storms, although occasional reports of large hail were also received, before the storms weakened after 330 am once instability diminished even further.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 24, 11:15 PM CST, 47 minutes earlier.

Area forecast discussion, Mar 24, 11:15 PM CST, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1215 AM CDT Mon Mar 25 2019

.UPDATE...

After coordinating with SPC and WFO FWD, have elected to extend SVR
Watch #33 for several more counties in E TX until 09Z, while also
dropping the watch for McCurtain County OK and the Nrn counties in
SW AR, as the severe threat (while not zero), is considerably lower than
farther S. However, a marginal severe threat remains across E TX where
MLCapes of up to 1000 J/kg remain, although the short term progs suggest
that instability will continue to gradually diminish overnight as the
parent shortwave over Srn OK/N TX shifts E into Srn AR/N LA late, where
the more stable air remains. Large hail will remain the primary threat,
with damaging winds a secondary threat. Did not make any other changes
to the ongoing forecast.

15

&&

.SHORT TERM.../Tonight/

The sct convection that did affect portions of McCurtain County OK
earlier this evening have diminished/remained just N of this area
and the adjacent counties in SW AR, as the convection has outran
the greater axis of instability along the cold front, which
extends from near FSM, to just S of MLC, AQR, SW to the Nrn and
Wrn sections of the DFW Metroplex, to near SEP. However,
additional sct convection has recently redeveloped near and just
ahead of the front over portions of N TX, in the area of better
instability where MLCapes near or slightly better than 1000 J/kg
exist ahead of a shortwave trough noted over Srn OK and N TX. The
short term progs have done a poor job with the handling of the
ongoing convection, with the latest 00Z NAM much drier/less
bullish with convection development through the remainder of the
evening (especially near and N of DFW), but does suggest
convection building ESE into more of E TX/extreme Nrn LA after
06Z. The latest run of the HRRR has initialized too far E with the
ongoing convection and also does not take into account the
convection N of DFW, but does suggest clusters of convection which
should track SE across E TX into N LA overnight. Although some
instability will persist overnight with additional low level
moistening, the short term progs suggest that overall CAPE will
continue to slowly diminish overnight, but with 500-800+ J/kg
remaining over portions of E TX before the shortwave shifts E into
slightly more stable air farther E into Scntrl AR/Ncntrl LA.

Although an isolated severe threat may persist beyond the 05Z SVR
Watch #33 expiration, did remove SVR mention after midnight, and
did lower pops to likely across much of E TX/SW AR/N LA. But in
the meantime, did add Smith and Gregg Counties in E TX to the
existing SVR Watch #33 to account for extrapolation of the
isolated severe warned supercell now entering Western Wood County.
Also made very minor adjustments to the min temp forecast, with
this convection diminishing from NW to SE late as H850-700 winds
veer more WNW late.

Zone update already out...grids will be available shortly.

15

&&

.PREV DISCUSSION... /issued 750 PM CDT Sun Mar 24 2019/

AVIATION...
For the ArkLaTex terminals. No major changes to going TAFs with as
KTXK only tempo group this cycle. All other sites will see this
line of TS move from N to S from 06-12Z. Large hail and some wind
will be wide spread until dawn. Fropa 12-18Z with SKC looming
terminals becoming NW 10-20KT all day Monday./24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  61  77  49  67 /  70  60   0   0
MLU  61  77  49  66 /  70  60   0   0
DEQ  52  68  44  67 /  70  10   0   0
TXK  57  71  46  65 /  70  10   0   0
ELD  58  74  46  66 /  70  30   0   0
TYR  60  74  47  69 /  60  60   0   0
GGG  60  75  48  68 /  60  60   0   0
LFK  64  80  49  71 /  30  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

15
Hazardous weather outlook, Mar 24, 12:28 PM CST, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
128 PM CDT Sun Mar 24 2019

ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-251830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-Bienville-
Jackson-Ouachita-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-
128 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

The threat of strong to severe thunderstorms will increase later
this evening and overnight through early Monday morning as a cold
front advances across the region. The highest risk area for severe
weather will be north of a line from near Tyler, Texas eastward to
Shreveport and Farmerville, Louisiana. The primary threats will be
damaging wind gusts and large hail possibly up to golf ball size.
Although the overall tornado risk is low, an isolated tornado or
two cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A couple of severe storms will still be possible through sunrise
Monday morning, but the overall risk for severe weather should be
diminishing. Damaging winds and large hail will be the primary
threats. Thunderstorms will likely persist along and south of
Interstate 20 until a cold front completely exits the area Monday
afternoon.

Scattered thunderstorms will return by late Thursday through
Saturday as a series of upper level disturbances move across the
region. Thunderstorm chances will be much higher, including the
potential for more severe weather, as the front moves across the
Four State Region during the day on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary tonight through early Monday
morning.

LAZ010-011-017>022-TXZ152-153-165>167-251830-
De Soto-Red River-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Nacogdoches-Shelby-Angelina-San Augustine-
128 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana and east Texas.

.DAY ONE...This Afternoon and Tonight...

Strong to marginally severe thunderstorms will be possible tonight
into early Monday morning as a cold front moves across the region.
Damaging winds and large hail will be the primary threats. An
isolated tornado cannot be completely ruled out, but the overall
risk for tornadoes is very low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

A couple of severe storms will still be possbile through sunrise
Monday morning, but the overall risk for severe weather should be
diminishing. Damaging winds and large hail will be the primary
threats. Thunderstorms will likely persist south of Interstate 20
until a cold front completely exits the area Monday afternoon.

Scattered thunderstorms will return by late Thursday through
Saturday as a series of upper level disturbances move across the
region. Thunderstorm chances will be much higher, including the
potential for more severe weather, as the front moves across the
Four State Region during the day on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary tonight through early Monday
morning.

19

In the hours before

Local storm report, Mar 24, 6:09 PM CST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
709 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             SMITHVILLE              34.47N 94.65W
03/24/2019  E1.00 INCH       MCCURTAIN          OK   PUBLIC

            QUARTER SIZE HAIL REPORTED AT MOUNTAIN
            COUNTRY STORE.

&&

25
Local storm report, Mar 24, 7:17 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
817 PM CDT SUN MAR 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             SMITHVILLE              34.47N 94.65W
03/24/2019  E2.00 INCH       MCCURTAIN          OK   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM
            SMITHVILLE. GOLF BALL TO HEN EGG SIZE HAIL
            REPORTED AT MOUNTAIN COUNTRY STORE. PHOTO
            SUBMITTED TO NWS TO CORRECT SIZE IN PREVIOUS
            REPORT.

&&

25
Special weather statement, Mar 24, 7:32 PM CST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
832 PM CDT Sun Mar 24 2019

OKZ077-250215-
McCurtain OK-
832 PM CDT Sun Mar 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Nashoba, or 23 miles southeast of Clayton, moving
east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Plunketville, Smithville, Watson, Bethel, Battiest, Pickens, Sherwood
and Mount Herman.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Oklahoma.

LAT...LON 3451 9447 3437 9447 3429 9504 3449 9505
      3451 9497
TIME...MOT...LOC 0131Z 257DEG 44KT 3440 9502

13
Special weather statement, Mar 24, 10:21 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1121 PM CDT Sun Mar 24 2019

TXZ108-124-250500-
Wood TX-Franklin TX-
1121 PM CDT Sun Mar 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND NORTHERN
WOOD COUNTIES UNTIL MIDNIGHT CDT...

At 1121 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Pleasant Grove, or 13 miles west of Winnsboro, moving
east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Winnsboro, Scroggins, Pleasant Grove, Yantis, Perryville and Cypress.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake Fork, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern Texas.

LAT...LON 3296 9564 3296 9531 3306 9531 3307 9515
      3281 9516 3293 9564
TIME...MOT...LOC 0421Z 274DEG 26KT 3296 9552

09

The radar

The Shreveport radar (KSHV), 147 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
March 25, 12:02 AM CST
Where
Wood County, 0.74 mi WNW of Winnsboro
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
32.956, -95.291

Golfball to hen egg size hail fell in Winnsboro.

Hail, Wood

When
March 25, 12:07 AM CST
Where
Wood County, 0.82 mi W of Winnsboro
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.949, -95.294

Ping pong ball size hail fell on the south side of Winnsboro. Report via mPING.

Hail, Wood

When
March 25, 12:20 AM CST
Where
Wood County, 0.85 mi ESE of Perryville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.864, -95.157

Golfball size hail fell in the Perryville community.

Thunderstorm Wind, Wood

When
March 25, 12:20 AM CST
Where
Wood County, 0.75 mi ESE of Perryville
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.865, -95.158

A large tree was downed on a wheelchair ramp at the Perryville Methodist Church in the Perryville community. Trees were also downed nearby on FM 2088 near County Road 852.

Thunderstorm Wind, Upshur

When
March 25, 12:45 AM CST
Where
Upshur County, 1.16 mi W of Gilmer
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.730, -94.950

A tree fell on a home in Gilmer.

Thunderstorm Wind, Upshur

When
March 25, 12:45 AM CST
Where
Upshur County, 0.76 mi W of Gilmer
Measured
87 kt (100 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
32.730, -94.943

A National Weather Service storm survey confirmed that straight line winds of up to 100 mph had torn a roof off of Tire Zone tire store in Downtown Gilmer on Highway 271 at Highway 154.

Hail, Harrison

When
March 25, 1:28 AM CST
Where
Harrison County, 3.14 mi E of Walkers Mill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.575, -94.496

Quarter size hail fell just southwest of the Nesbitt community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 806399, 806400, 806401, 806402, 806403, 806404, 806405.